Stigma hinders battle against opioid addiction, expert says

Opioid Crisis

PROVIDENCE, R.I. (WPRI) — On average, 130 people die of an opioid overdose each day across the country, according to the Centers for Disease Control and Prevention. And, Rhode Island and Southeastern Massachusetts aren’t immune from the problem.

Chris Herren, a New England native and former pro basketball player, says drug addiction is a reality he knows this all too well.

“It started in college. It all started with cocaine which led to painkillers which eventually led to heroin,” said Herren.

“I went from the treatment center to a halfway house and after 90 days there I went into a sober house,” he added. “Every fiber in me wanted to go back home, but I was extremely grateful that I had people around me saying commit now. Put the time in now and it will pay off in the end.”

For Herren, it did pay off. After trying to get off heroin since he was 21 years old and suffering multiple overdoses, he finally achieving sobriety at 32 years old.

RELATED: Former NBA star opens rehab facility for those struggling with addiction

Now, 11 years sober, Herren is trying to help others. He opened up his own rehabilitation center last year in Seekonk, Massachusetts.

Both Herren and Rhode Island Department of Health Medical Director Jim McDonald agree the stigma surrounding opioid addiction makes combatting the crisis a lot more difficult.

“Opioid disorder is a brain disease and the stigma we are experiencing is still pretty powerful and I think those negative public perceptions just aren’t helpful. And it doesn’t make people get better quicker,” said McDonald.

Courtesy: Rhode Island Department of Health (RIDOH)

According to the Rhode Island Department of Health, opioid overdose is the leading cause of accidental death in Rhode Island.

Although there is no way to accurately measure how many people in the state are using, the Rhode Island Department of Health says they have seen 1,086 emergency room visits from January to August of this year due to overdose. As well as 208 deaths due to overdose so far this year.

McDonald said the state is doing everything it can to help, including teaming up with Gov. Gina Raimondo’s Overdose Prevention and Intervention Task Force, which was created shortly after she took office.

“The stakeholders include folks from the Department of Health, Department of Corrections, and other colleagues from law enforcement, the legislators, getting together the second Wednesday of every month,” said McDonald.

The task force created a four-point plan.

  • More access to Naloxone also known as Narcan
  • More peer recovery programs
  • More medication-assisted treatment
  • Better prescription monitoring

McDonald said the health department is also trying to reach young people through marketing campaigns.

“Buses, billboards, social media, part of what we are doing is trying to meet people where they are at. People are busy and don’t always have time to go through our website and read through our research,” added McDonald.

Courtesy: Rhode Island Department of Health (RIDOH)

Federal grants have been helpful in dealing with the crisis, McDonald said.

The CDC awarded the state $3 million to better track overdose deaths, giving authorities have better access to data. In turn, that data helps support prevention, treatment, and recovery programs, he said.

The Substance Abuse and Mental Health Services Administration or SAMHSA, is also allocating nearly $12.6 million to Rhode Island.

Herren says he hopes his experience can help others not only get clean, but stay clean.

“Sobriety gives you an unbelievable edge. I am more successful in every facet of my life today than I was ever before. And that’s the message that needs to be out there,” he said.

Signs of an overdose

The Rhode Island Department of Health states if a person has any of these signs and cannot respond to you, he/she may be experiencing a drug overdose. An overdose usually happens 1 to 3 hours after a person has used.

  • Heavy nodding
  • No response when you yell the person’s name or rub the middle of the chest hard
  • Blue lips or blue fingertips
  • Slow breathing (less than 1 breath every 5 seconds) or no breathing
  • Very limp body and very pale face
  • Choking sounds or a gurgling, snoring noise

Resources

Need Help?

Copyright 2020 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Download Mobile Apps from WPRI 12
DOWNLOAD APPS NOW: Apple App Store | Google Play Store
PINPOINT WEATHER // Quick Links:

Don't Miss

Viewer Pa on WPRI.com

LIVE CAMS on WPRI.com

More Live Cams